Florida, 2022

Damaging Wind in Florida, August 2, 2022

August 2, 2022 · NWS TAE · 1 event in 1 county or zone

A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. One storm along the coast produced a measured severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summertime pattern prevailed with scattered afternoon thunderstorms across the tri-state region. One storm along the coast produced a measured severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 2, 2:12 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 2, 2:12 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
412 PM EDT Tue Aug 2 2022

.NEAR TERM [Through Wednesday]...

Active afternoon of convection, especially over the Florida
Panhandle. With WNW flow this afternoon, expect storms to gradually
shift eastward with time and spread into Southeast Alabama,
Southwestern Georgia, and eventually into the Florida Big Bend. So
far, storms haven't been producing much in the way of wind gusts,
but due to storm motions generally less than 10 mph, locally heavy
rainfall has been occurring, with the Panama City Airport reporting
1.5 inches of rain in 30 minutes, ending at 18z.

Throughout the evening, expect storms to slowly diminish with
generally tranquil conditions after 06z across the region. The
pattern overnight will support a redevelopment of storms over the
coastal waters, especially offshore of the Florida Panhandle, and
these storms will be near the coast around daybreak on Wednesday.

For Wednesday, expect storms to once again get an early start and
spread inland throughout the day. Highest rain chances will be along
the I-10 corridor and southward. With the earlier start to
convection, expect high temperatures to be limited to only the lower
90s.

.SHORT TERM [Wednesday Night Through Thursday Night]...

Through the short term we'll see relatively drier air being advected
in from the east throughout Thursday. High PWATs will move westward,
putting our western half under another round of scattered showers
and thunderstorms, with decreasing chances along our eastern half as
this relatively drier air moves in. Instability is expected to be
about the same across the CWA, thus any thunderstorms that do manage
to form along the eastern half may come with some gusty winds as
relatively drier air tends to correlate with higher DCAPE, i.e.
downburst potential. Otherwise, expect highs generally in the low
90s with overnight lows generally in the low to mid 70s.

.LONG TERM [Friday Through Tuesday]...

On Friday we'll begin a slight pattern change which will bring
with it a moist weekend. Easterly flow begins early this weekend,
combining with the sea breeze to increase PoPs along the eastern
border of our forecast area, impacting the Florida Big Bend.
Higher PoPs then shift to the western portion of our forecast area
as forcing from an easterly wave pushes convection and
precipitation from east to west. PoP values range from 40-60%
throughout the weekend with the highest values seen in the
panhandle and SE AL. This wet weekend will linger into the
beginning of the week with increased rain chances remaining on
Monday before decreasing slightly on Tuesday. The end of the
weekend and start of the following work week will see PWAT values
greater than 2 inches through most of our forecast area. Heavy
rainfall could be possible throughout the weekend. Seasonal highs
in the mid 90s are expected accompanied by lows in the mid 70s
throughout the forecast period.

&&

.AVIATION...
[Through 18Z Wednesday]

VFR conditions currently prevail, but expect SCT/NMRS TSRA to
develop this afternoon affecting most terminals. These storms will
produce MVFR with ocnl IFR conditions. Expect TSRA to largely
dissipate over land after 02z Wednesday. Additional TSRA
development is likely offshore of the Fla Panhandle, with storms
potentially affecting ECP after 10z Wednesday. Storm development
inland on Wednesday should be after 18z, beyond the current TAF
cycle.

&&

.MARINE...

Increased rain chances are back tomorrow, with a brief lowering of
rain chances heading into the weekend. As an upper level disturbance
slides in from the Atlantic into the Gulf of Mexico late in the
weekend into early next week, increased rain chances will return.
Southwest to west winds will become more southeasterly beginning on
Thursday with speeds mainly 10 knots or less and seas of 1-2 feet.

&&

.FIRE WEATHER...

Warm conditions with scattered thunderstorms are expected for the
next several days. While rain chances will be somewhat lower on
Thursday and Friday, a return of moist southeasterly flow, will
bring increased rain chances through the weekend and into early next
week. The humid conditions will prevent relative humidity values
from reaching critical levels, thus red flag conditions are not
expected for the next several days.

&&

.HYDROLOGY...

No areal or river flooding is expected for the next 7 days. However,
thunderstorms will be capable of producing locally heavy downpours
which can lead to short-lived drainage issues.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  92  73  91  73 /  20  70  30  60  20
Panama City   77  90  76  89  76 /  30  60  20  60  20
Dothan        73  91  72  91  72 /  20  60  20  60  10
Albany        74  93  73  92  73 /  10  60  20  50  10
Valdosta      73  93  72  92  72 /  20  70  30  40  10
Cross City    75  92  73  92  73 /  30  80  40  40  20
Apalachicola  76  89  76  88  77 /  30  60  30  60  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Godsey
SHORT TERM...Oliver
LONG TERM...Darish
AVIATION...Godsey
MARINE...Oliver
FIRE WEATHER...Godsey
HYDROLOGY...Oliver

In the hours before

Special weather statement, Aug 2, 2:07 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
407 PM EDT Tue Aug 2 2022

FLZ017-026-027-022030-
Liberty FL-Inland Wakulla FL-Leon FL-
407 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of northwestern
Wakulla, central Liberty and southwestern Leon Counties through 430
PM EDT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Stonemill Creek, or 20 miles southeast of Blountstown,
moving northeast at 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
East Camp, Jewel Fire Tower, Smith Creek, Wilma, Vilas, Jensen Place,
Nixon Garden, Twin Pole and Central City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3018 8500 3041 8470 3037 8467 3035 8466
      3034 8464 3032 8464 3030 8463 3017 8455
      3008 8493
TIME...MOT...LOC 2006Z 241DEG 19KT 3017 8489

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 2, 2:15 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
415 PM EDT Tue Aug 2 2022

FLZ016-022100-
Gadsden FL-
415 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of central Gadsden
County through 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greensboro, or 10 miles west of Quincy, moving east at 10 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quincy, Greensboro, Gretna, Hardaway, Juniper, Douglas City and
Sawdust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3052 8481 3062 8481 3066 8458 3049 8457
TIME...MOT...LOC 2015Z 265DEG 10KT 3058 8475

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 2, 2:19 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
419 PM EDT Tue Aug 2 2022

ALZ069-FLZ011-GAZ155-022100-
Houston AL-Jackson FL-Seminole GA-
419 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of southeastern
Houston, northeastern Jackson and northwestern Seminole Counties
through 500 PM EDT/400 PM CDT/...

At 418 PM EDT/318 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Marianna, moving east at 15 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Malone, Greenwood, Bascom, Steam Mill, Lovedale, Haynes, Dellwood,
Two Egg, Hornsville, Chattahoochee SP, Lucy, Fairchild, Chipola
Terrace, Buena Vista and Marianna Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3081 8518 3093 8522 3107 8500 3082 8487
TIME...MOT...LOC 2018Z 253DEG 12KT 3089 8512

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 2, 2:47 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
447 PM EDT Tue Aug 2 2022

GAZ156-022115-
Decatur GA-
447 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of eastern Decatur
County through 515 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bainbridge, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bainbridge, West Bainbridge, Attapulgus, Climax and Fowlstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3103 8452 3092 8437 3084 8438 3070 8455
      3081 8470
TIME...MOT...LOC 2046Z 313DEG 9KT 3086 8454

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Haner
Special weather statement, Aug 2, 2:52 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
452 PM EDT Tue Aug 2 2022

GAZ155-022115-
Seminole GA-
452 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of Seminole County
through 515 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Donalsonville, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Donalsonville, Iron City, Seminole State Park, Steam Mill, Desser,
Reynoldsville, Davis Park, Little Hope, Lela, Riverturn, Sharphagen,
Donaldsonville A/P and Fairchild.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3107 8485 3100 8475 3089 8476 3088 8477
      3085 8477 3077 8487 3086 8494 3088 8493
      3093 8497 3093 8498 3096 8498 3097 8499
      3107 8487
TIME...MOT...LOC 2052Z 315DEG 10KT 3096 8488

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, Aug 2, 2:55 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
455 PM EDT Tue Aug 2 2022

FLZ028-022130-
Inland Taylor FL-
455 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of northeastern Taylor
County through 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Perry, moving northeast at 10 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Perry, Secotan, Boyd, Foley, Perry-Foley Airport, Bucell Junction,
Hampton Springs and Fenholloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 8368 3013 8373 3028 8354 3005 8343
TIME...MOT...LOC 2055Z 246DEG 7KT 3009 8367

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33

The radar

The Eglin Afb radar (KEVX), 114 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gulf

When
August 2, 2:55 PM CST
Where
Gulf County, 3.08 mi WNW of Indian Pass
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
29.690, -85.310

The Salinas Park WeatherSTEM gusted to 51 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052987.